Just over 20 years ago, I wrote the following poem after being on the birth control pill for a few months.
I place the pill
on my tongue
of the time
when you came
to me and asked,
“What have you
ever done for me?”
This was one of my favorite poems and one of the few I had published (this was in Hammers, No. 12, 1997, a publication of doublestar press). I liked writing feminist and angry poetry back then. And of the many things I wrote in college and beyond, this one piece always stuck with me. I feel like it’s still relevant to my life now, except the only person asking me to take this damn pill is my gynecologist.
Three months ago, I had a procedure done to make sure my body was working properly and I didn’t have endometrial cancer. Everything turned out ok but my doctor recommended I go on the birth control pill to slow down the endometriosis that was wreaking havoc on my system. I expressed my concerns, telling her how angry I had been when I took the pill in my early 20s. Of course, I think I was angry in general back then. During the 2 years I was on the pill, I fell in love several times, had my heart broken, graduated from college, started graduate school, got engaged, and was bulimic for a large portion of that time. In other words, I was fucked up. I don’t think the pill hurt my situation (I didn’t get pregnant and that was a very good thing), but it didn’t help my moods at all.
Now that it’s 20 years later, my doctor assured me that things had changed and she thought I’d be ok on this pill. I’d only have my period once every 3 months and it shouldn’t intensify my emotions. I was willing to give it a try, at least for a 3-month cycle.
By the end of the first week of taking this pill, my husband *begged* me to stop taking it. I was not only angry and snappy but I was unbelievably sad. Of course, this was also in February when things are gloomy here in Maine, my back was still messed up so I wasn’t running, and a friend of mine was dying. I know all of these things contributed to my sadness and the moodiness. But having my husband tell me he could watch me go through a wide range of emotions in just a few hours was a bit unsettling. And honestly, it was exhausting. I sometimes could see myself react to a situation with anger when I knew that I shouldn’t. I’d scream at my son or at my husband and I *knew* I was overreacting, but I just couldn’t stop myself. This had happened once or twice before I went on the pill, like my hormones were raging and out of control, but it happened too many times that first month.
At the beginning of the second month, I started bleeding uncontrollably…for 7 days. I was weak, light-headed and scared. I called my doctor and she told me to stop taking the pill for a few days. She started me too soon in my cycle the month before and now my body was trying to make up for the mistake. It was friggin’ horrible. But maybe my body was trying to tell me, “Hey! You’re *supposed* to bleed once a month, goober, and not every 3 months!”
This third month has been better, though. Sort of. I’ve only had a few days where my emotions flared up into a firestorm, but I cooled down very quickly. And apologized. A lot. And now I’m in the week with the fake pills that I don’t bother to take. My period has been….weird, to say the least. Not horrible but not my normal, either.
But the one thing that has happened over the past 3 months that I haven’t mentioned, is the water weight. Or what I *assume* is water weight. Over the winter, I gained 8 pounds. Fine. Whatever. But I’ve been trying to do something about those 8 pounds for the past 3 months. I’ve counted calories and exercised. I’m now running 4 days week and walking or working with weights 2 other days a week. SO WHY HAVEN’T I LOST ANY WEIGHT?!?
Has my metabolism really changed this much? I know it’s possible, but much of the time I don’t just feel heavy, I feel bloated. Like a sausage being squeezed out of its casing. I just feel so, so FAT. And it’s seriously messing with my head. I don’t care what people think I look like. If they think I look slim or “just perfect” then that’s wonderful. But I don’t think that nor do I feel that. My self-esteem has diminished greatly. I can feel myself slouching more. I’ve been extremely anti-social. I seem to only be able to talk with my friends via email or Facebook. I have phone calls to return but just can’t do it. For 2 months, I’ve put off spending an evening with my closest friends because I just don’t want to be around anyone.
What I need to know is what this extra weight IS. Did the pill cause this or has my metabolism just changed as my body crossed that mysterious boundary into my 40s?
I really want to know the answer. I NEED to know the answer.
But *today* I need to decide if I continue taking this pill for another three months. Yes, it would be nice to not worry about my period or horrendous cramps for nearly the entire summer. But if this extra weight is caused by the pill, what will this do to my mental health? Can I stop worrying about the weight for 90 days? I seriously doubt it. Maybe I can find some comfortable but cool clothes to hide in for the summer and not feel like my fat is oozing out everywhere? Maybe.
Or maybe just stop taking the damn thing and talk to my doctor next month and find some other alternative? Maybe.
I’m having a really hard time deciding. I just don’t know what I should do. I don’t think either choice is fantastic, but I just don’t know which is *right* for me, you know?
For right now though, I’m going to get my butt out of this chair and go for a run. Maybe that will clear my head and help me make a decision.
Anything is possible, right?
I don’t take it for the exact reasons you describe-with my last attempt at taking the pill within two days I could feel my rage rising and I seem to gain weight (which is problematic for me) and not be able to take it off.
Chelsea, did you just stop taking it or talk to your doc first? I don’t want to mess up my system any more than it is, and yet….I’m not sure it can get much worse!